Alert archive / Montana / Wind Advisories in 2009

Wind Advisory 1, NWS Missoula, MT

January 2, 20096 counties in Montana

NWS Missoula, MT issued this wind advisory at Jan 2, 2009, 8:57 AM MST for 6 counties in Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2009, 8:57 AM MST (15:57 UTC)
Expired
Jan 2, 2009, 2:25 PM MST
In force
5 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 021557
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
857 AM MST FRI JAN 2 2009

IDZ007-008-030000-
/O.CON.KMSO.HW.W.0001.000000T0000Z-090103T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
757 AM PST FRI JAN 2 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

SUSTAINED WINDS 35 TO 45 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED
THIS MORNING WITH THE PASSAGE OF A STRONG COLD FRONTAL SYSTEM. WIND
GUSTS UP TO 65 MPH ARE POSSIBLE ACROSS THE CAMAS
PRAIRIE...INCLUDING THE GRANGEVILLE AREA. AFTER THE PASSAGE OF A
COLD FRONT LATE FRIDAY MORNING WINDS WILL BEGIN TO DECREASE...BUT
REMAIN QUITE STRONG AT 30 TO 40 MPH WITH GUSTS UP TO 50 MPH UNTIL
MID AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
EXPECTED. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
55 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ007-022200-
/O.NEW.KMSO.WI.Y.0001.090102T1557Z-090102T2200Z/
BUTTE/BLACKFOOT REGION-
857 AM MST FRI JAN 2 2009

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

A STRONG FRONTAL SYSTEM WILL BE APPROACHING THE AREA THIS MORNING
WITH VERY STRONG WIND ASSOCIATED WITH IT. SUSTAINED SOUTH WINDS 20
TO 30 MPH WITH GUSTS UP TO 50 MPH ARE POSSIBLE. IN ADDITION TO
WINDS...RAIN WILL BE CHANGING OVER TO SNOW WITH THE PASSAGE OF THE
FRONT AROUND NOONTIME. SNOW AND BLOWING SNOW WILL REDUCE
VISIBILITIES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS75 KMSO 021848
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1148 AM MST FRI JAN 2 2009

IDZ007-008-022000-
/O.CAN.KMSO.HW.W.0001.000000T0000Z-090103T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1048 AM PST FRI JAN 2 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED ACROSS THE AREA AFTER THE PASSAGE OF THE COLD
FRONT THIS MORNING. WEST TO SOUTHWEST WINDS 15 TO 25 MPH SUSTAINED
WITH GUSTS UP TO 35 MPH ARE STILL POSSIBLE THROUGH THE REMAINDER
OF THE DAY.


$$

MTZ005-022200-
/O.EXA.KMSO.WI.Y.0001.000000T0000Z-090102T2200Z/
MISSOULA/BITTERROOT VALLEYS-
1148 AM MST FRI JAN 2 2009

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

STRONG WEST WINDS ALOFT COMBINED WITH A TIGHTENING SURFACE
PRESSURE GRADIENT WILL CREATE VERY WINDY CONDITIONS ACROSS WEST-
CENTRAL MONTANA. SUSTAINED WEST WINDS 20 TO 30 MPH CAN BE EXPECTED
IN THE MISSOULA AND BITTERROOT VALLEYS TODAY. HOWEVER...GUSTS UP
TO 50 MPH ARE POSSIBLE IN THE BITTERROOT VALLEY THROUGH MID-
AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MTZ007-022200-
/O.CON.KMSO.WI.Y.0001.000000T0000Z-090102T2200Z/
BUTTE/BLACKFOOT REGION-
1148 AM MST FRI JAN 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

SUSTAINED WINDS 20 TO 30 MPH WITH GUSTS UP TO 50 MPH ARE POSSIBLE
IN ASSOCIATION WITH A FRONTAL SYSTEM MOVING THROUGH WEST-CENTRAL
MONTANA. IN ADDITION TO WINDS...RAIN WILL BE CHANGING OVER TO SNOW
OR RAIN-SNOW MIX AFTER THE PASSAGE OF THE FRONT AROUND NOONTIME.
SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KMSO 022125
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MST FRI JAN 2 2009

MTZ005-007-022230-
/O.CAN.KMSO.WI.Y.0001.000000T0000Z-090102T2200Z/
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
225 PM MST FRI JAN 2 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH THE WIND ADVISORY HAS BEEN CANCELLED...WEST TO NORTHWEST
WINDS 15 TO 25 WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 2, 4:12 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 2, 4:12 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
412 AM MST FRI JAN 2 2009

.DISCUSSION...A SURFACE BOUNDARY REMAINS EAST TO WEST ACROSS THE
AREA AND APPEARS THIS MORNING TO LIE FROM JUST SOUTH OF
GRANGEVILLE EAST TO THE CENTRAL BITTERROOT VALLEY AND THEN EAST
TO THE BUTTE/ANACONDA REGION. LOCAL FREEZING RAIN DID DEVELOP
OVERNIGHT BUT AS PRECIPITATION INCREASES IN INTENSITY THIS MORNING
MOST AREAS ARE CHANGING BACK TO SNOW. THE SURFACE BOUNDARY EXTENDS
WEST TO AN INTENSE LOW PRESSURE AREA WHICH IS NOW MOVING INTO
EASTERN OREGON. WINDS DECREASED OVERNIGHT IN THE GRANGEVILLE AREA
AS A LOCAL INVERSION DEVELOPED ON THE CAMAS PRAIRIE. THE INVERSION
IS EXPECTED TO BREAK UP AS THE LOW APPROACHES THIS MORNING WITH
STRONG SOUTH WINDS RE-DEVELOPING. FINALLY THERE IS ARCTIC AIR
MOVING SOUTH INTO MONTANA EAST OF THE DIVIDE. THIS AIRMASS WILL
PUSH ACROSS MARIAS PASS AND THROUGH GLACIER PARK DURING THE DAY
WITH THE ARCTIC BOUNDARY MOST LIKELY STALLING NORTH AND EAST OF
MISSOULA. PARTIALLY CLEARING SKIES AND WIDESPREAD FRESH SNOW WILL
RESULT IN MUCH COLDER TEMPERATURES TONIGHT...WITH STABLE VALLEY
LOCATIONS REMAINING COLD THROUGH THE DAY SATURDAY WITH LOCAL SNOW
SHOWERS PERSISTING WITHIN NORTHWEST FLOW ALOFT. MODERATING
TEMPERATURES ARE EXPECTED FOR SUNDAY WITH INCREASING HIGH CLOUDS
AHEAD OF THE NEXT STORM SYSTEM. THAT STORM IS LIKELY TO BE ANOTHER
WET AND MILD ONE WITH PACIFIC ORIGINS AND STRONG WESTERLY FLOW
ACROSS THE AREA. STRONG WEST TO NORTHWEST FLOW WILL THEN PERSIST
THROUGH NEXT WEEK WITH THE MODELS GENERATING QUITE A BIT OF
PRECIPITATION DESPITE THE JET STREAM AXIS SHIFTING TO THE NORTH.
FOR NOW HAVE KEPT THE CHANCE OF PRECIPITATION EACH DAY ABOVE
CLIMATOLOGICAL VALUES THROUGH NEXT WEEK.

&&

.AVIATION...AREAS OF IFR WITH LOCAL LIFR CONDITIONS WILL CONTINUE
THROUGH THE MORNING. IN ADDITION...GUSTY WINDS WILL AFFECT ALL
TERMINALS AT TIMES TODAY. CEILINGS AND VISIBILITIES IMPROVING DURING
THE AFTERNOON HOURS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON ABOVE 5000
     FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR
     MISSOULA/BITTERROOT VALLEYS.

     WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR LOWER
     CLARK FORK REGION.

     WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR
     FLATHEAD/MISSION VALLEYS.

     WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WEST
     GLACIER REGION.

     WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR
     KOOTENAI/CABINET REGION.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     POTOMAC/SEELEY LAKE REGION.

ID...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON ABOVE 5000
     FEET FOR SOUTHERN CLEARWATER MOUNTAINS.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NORTHERN
     CLEARWATER MOUNTAINS.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

&&

GIBSON
Hazardous weather outlook, Jan 2, 4:18 AM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
418 AM MST FRI JAN 2 2009

IDZ005>010-MTZ001>007-043-031100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
418 AM MST FRI JAN 2 2009 /318 AM PST FRI JAN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM SYSTEM WILL CONTINUE TO IMPACT NORTH-CENTRAL
IDAHO AND WESTERN MONTANA THROUGH TODAY. AREAS OF SNOW...BLOWING
SNOW AND GUSTY WINDS WILL RESULT. MUCH COLDER TEMPERATURES WITH
DECREASING SHOWERS AND WINDS ARE EXPECTED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT STORM SYSTEM WILL APPROACH THE REGION LATE SUNDAY NIGHT
AND MONDAY...WITH SNOW POSSIBLY IMPACTING TRAVEL EARLY NEXT
WEEK...ESPECIALLY ACROSS THE PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.